Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 192, NWS Mobile, AL

June 16, 2023Greene County, Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 2023, 6:48 PM CDT for Greene County, Perry County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2023, 6:48 PM CDT (23:48 UTC)
Expired
Jun 16, 2023, 7:30 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, MS, Perry County, MS

The radar

The Mobile radar (KMOB), 80 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 4:52 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3438 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3438 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
2.3
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

924 
WUUS54 KMOB 162348
SVRMOB
MSC041-111-170030-
/O.NEW.KMOB.SV.W.0192.230616T2348Z-230617T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
648 PM CDT Fri Jun 16 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Perry County in southeastern Mississippi...
  Southwestern Greene County in southeastern Mississippi...

* Until 730 PM CDT.

* At 648 PM CDT, a severe thunderstorm was located over New Augusta,
  or 11 miles south of Richton, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Beaumont, New Augusta and McLain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3128 8904 3125 8867 3100 8883 3100 8884
      3099 8883 3095 8886 3118 8910
TIME...MOT...LOC 2348Z 292DEG 13KT 3119 8900 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
2 follow-up statements
815 
WWUS54 KMOB 170007
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
707 PM CDT Fri Jun 16 2023

MSC041-111-170030-
/O.CON.KMOB.SV.W.0192.000000T0000Z-230617T0030Z/
Perry MS-Greene MS-
707 PM CDT Fri Jun 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN PERRY AND SOUTHWESTERN GREENE COUNTIES...

At 707 PM CDT, a severe thunderstorm was located near Beaumont, or 14
miles south of Richton, moving southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Beaumont and McLain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3113 8905 3120 8897 3114 8874 3100 8883
      3100 8884 3099 8883 3095 8886
TIME...MOT...LOC 0007Z 305DEG 12KT 3114 8896 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
900 
WWUS54 KMOB 170030
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
730 PM CDT Fri Jun 16 2023

MSC041-111-170040-
/O.EXP.KMOB.SV.W.0192.000000T0000Z-230617T0030Z/
Perry MS-Greene MS-
730 PM CDT Fri Jun 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY AND
SOUTHWESTERN GREENE COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Mississippi.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Perry and southwestern Greene Counties until 815 PM CDT.

LAT...LON 3113 8905 3120 8897 3114 8874 3100 8883
      3100 8884 3099 8883 3095 8886
TIME...MOT...LOC 0030Z 292DEG 13KT 3111 8887 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:48 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 16, 6:48 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
648 PM CDT Fri Jun 16 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 648 PM CDT Fri Jun 16 2023

Showers and thunderstorms will increase at area terminals later
this evening as showers and thunderstorms move into from the
north. Reductions in ceilings and visbys can be expected in and
around showers and thunderstorms through the period. /13

&&

.PREV DISCUSSION... /issued 421 PM CDT Fri Jun 16 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Saturday)
Issued at 410 PM CDT Fri Jun 16 2023

The forecast area has been in a lull between this morning's very
severe squall line and another expected round of storms that will
move in from the northwest this evening. We have just recently
starting seeing some new convective development over portions of
interior southeast MS, and the NAM 3KM (which for now seems to be
the High-Res Model that has the best handle for the near term),
indicates that this activity will become more widespread this early
this evening before being enhanced by a developing system now over
AR and northern MS drops south and east across our forecast area
(particularly over the western half of the forecast area) through
around 3 AM Saturday. Then another brief break late tonight before
another round of active weather drops south across our area during
the day on Saturday (approx in the 9am-5pm time range).

The overall large scale pattern remains unchanged, and each of the
additional rounds of storms will also have the potential to be
severe, with damaging winds and large hail again being the primary
threat, but as has been the case an isolated tornado or two will not
be out of the question.

The airmass is recovering over the area in the wake of this mornings
convection, with dewpoints now back into the low to mid 70s across
the region and sufficient shear continues across the area. So the
environment is once again improving with regard for the potential
for the developing storms this evening of being severe.

As far as Saturday goes, a complex forecast continues. Developing or
ongoing convection is expected across portions of the central Gulf
Coast states through much of the day. Storms will again be running
along a remnant, nearly stationary surface front lying northwest-to-
southeast across the region. Diurnal heating and destabilization of
the moist boundary layer will support additional/widespread
convective development on Saturday, which will be aided by the
southeastward advance of mid-level short-wave trough that will be
moving into the Southeast states. A favorable environment combined
with moderately strong deep-layer flow (40 to 60 kt in the 850 to
500 mb layer) will spread across the region in conjunction with the
aforementioned mid-level trough, suggesting a risk for hail and
damaging winds, and possibly a tornado or two across this area
through much of the day on Saturday.

In addition to the severe threat, with the storms continuing to
repeatedly move across the same areas that have already been
saturated by days of off and on heavy rainfall, the risk of extreme
flash flooding will continue. Flooding potential will be especially
enhanced from southern Baldwin county eastward across the western FL
panhandle counties of Escambia, Santa Rosa and Okaloosa counties.
Additional rainfall totals of 2 to 4 inches, locally up to at least
6 inches could be possible in some areas, which will exacerbate any
ongoing flooding issues. A Flash Flood Watch continues for all of
our forecast area (now extended until 7 PM Saturday) except for a
portions of southeast MS (where so far heavier rainfall has not
occurred and soil is not quite as saturated, but could receive
future heavy rainfall which may require those areas to be included
in the Watch as well).

Lows tonight will range from the upper 60s over much of the interior
counties to the low to mid 70s down toward and along the coast.
Highs on Saturday in the mid and upper 80s with a few lower 90s
possible. /12

SHORT TERM...
(Saturday night through Monday night)
Issued at 410 PM CDT Fri Jun 16 2023

An ongoing convective complex is progged to be settling southeast of
the I-65 corridor Saturday night and over the marine area. The
forecast area remains under an anomalously, persistent active
northwest flow aloft between a deep layer ridge over the western
Gulf and an upper trough over the southeast US. The next in a series
of upper level level impulses look to be bringing another region of
enhanced ascent southeast across southern MS and across southern AL
and the western Florida panhandle during the day Sunday. The
environment remains very moist and unstable favoring the potential
of severe weather Sunday with the Storm Prediction Center calling
for a slight risk of severe. 0-6 km bulk-shear magnitudes in excess
of 40 kts and steep mid-level lapse rates support damaging straight
line winds and large hail. Forecasters cannot rule a tornado threat
Sunday. Another continued concern is locally heavy rains which will
likely lead to run-off and flooding problems. This especially in
areas that have recently received excessive rainfall. Unfortunately,
the pattern driving Sunday's weather will continue to remain in
place with the likelihood of seeing yet another convective complex
rolling southeast through the area Monday. /10

LONG TERM...
(Tuesday through Friday)
Issued at 410 PM CDT Fri Jun 16 2023

16.12Z weather models suggest that an upper low begins to form
over the TN River Valley Tuesday which drops southward across AL
by Wednesday. After that time, spread evolves in solutions. Most
notably, the GFS takes its cutoff upper low westward across LA by
the end of the week and the ECMWF pivots its solution of the upper
low more east across the southeast. The GFS solution would be the
wettest of the two solutions with the westward translation of
upper low bringing deep moisture/lift spreading northward off the
Gulf. The ECMWF appears to be drier. The North American Ensembles
seem to suggest an answer that lies in between which is being
leaned toward on this package. This would favor a continuation in
an unsettled weather pattern through the week. /10

MARINE...
Issued at 410 PM CDT Fri Jun 16 2023

Moderate to occasionally strong southwest to west flow will
continue through Saturday, then weaken slightly Sunday into the
early part of next week. Hazardous conditions to small craft
should be expected near periodic thunderstorms through the
weekend, some producing very strong wind gusts and locally much
higher seas. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      72  91  72  90  74  91  71  90 /  60  60  30  60  70  80  60  70
Pensacola   73  87  75  88  77  88  76  88 /  60  70  40  60  70  90  70  80
Destin      76  87  75  88  78  88  77  88 /  60  80  40  50  70  80  70  70
Evergreen   68  88  68  90  70  86  69  88 /  70  60  30  60  70  90  60  70
Waynesboro  68  87  69  90  70  89  68  88 /  70  50  30  60  70  80  40  60
Camden      66  85  66  87  69  86  67  86 /  70  70  20  60  70  80  50  60
Crestview   68  89  68  91  71  89  70  91 /  60  80  30  60  70  90  60  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday evening for ALZ051>060-261>266.

     High Rip Current Risk through Saturday evening for ALZ265-266.

FL...Flood Watch through Saturday evening for FLZ201>206.

     High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

MS...Flood Watch through Saturday evening for MSZ067.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 16, 6:24 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
624 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Tstm Wnd Gst     2 W Gulf Breeze         30.37N 87.21W
06/16/2023  E39 MPH          GMZ634             FL   Public

            Fair point recorded wind gusts of 34 knots
            at 915 and 920am.

&&

JEH
Local storm report, Jun 16, 6:26 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
626 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     Tstm Wnd Gst     4 E Orange Beach        30.30N 87.51W
06/16/2023  M54 MPH          GMZ633             AL   Mesonet

            Corrects previous tstm wnd gst report from 4
            E Orange Beach. Mill point recorded a
            sustained wind of 36 knots and wind gust of
            47 knots.

&&

JEH
Local storm report, Jun 16, 6:27 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
627 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Tstm Wnd Gst     2 W Gulf Breeze         30.37N 87.21W
06/16/2023  E39 MPH          GMZ634             FL   Mesonet

            Corrects previous tstm wnd gst report from 2
            W Gulf Breeze. Fair point recorded wind
            gusts of 34 knots at 915 and 920am.

&&

JEH
Local storm report, Jun 16, 6:31 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
631 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     Tstm Wnd Gst     6 E Oriole Beach        30.38N 87.00W
06/16/2023  M41 MPH          GMZ634             FL   Mesonet

            Santa Rosa sound recorded a wind gust to 35
            knots.

&&

JEH
Local storm report, Jun 16, 6:39 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
639 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     Flash Flood      2 SSW Pensacola Interna 30.45N 87.20W
06/16/2023                   Escambia           FL   Law Enforcement

            Pensacola Police reports Texas at 16th ave
            is closed due to flash flooding issues.

&&

JEH
Local storm report, Jun 16, 6:42 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
642 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     Flash Flood      2 NNE Brent             30.49N 87.22W
06/16/2023                   Escambia           FL   Law Enforcement

            Pensacola police reports Langley Ave is
            closed from Davis Hwy to Hermitage Dr due to
            flash flooding.

&&

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:06 AM CDTFlood WatchMOBGeorge, Greene, Perry, Stone, Wayne4 days
Jun 16, 6:20 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBWayne55 min
Jun 16, 6:29 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBGeorge, Greene, Perry, Stone46 min
Jun 16, 7:12 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry63 min
Jun 16, 7:16 AM CDTSevere Thunderstorm WarningMOBWayne59 min
Jun 16, 4:01 PM CDTSpecial Weather StatementMOBPerry44 min
Jun 16, 4:10 PM CDTSevere Thunderstorm WarningMOBGreene, Perry50 min
Jun 16, 4:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBGreene, Perry47 min
Jun 16, 5:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBGeorge, Greene, Perry35 min
Jun 16, 5:29 PM CDTSpecial Weather StatementMOBWayne46 min
Jun 16, 5:49 PM CDTSevere Thunderstorm WarningMOBWayne41 min
Jun 16, 6:19 PM CDTSpecial Weather StatementMOBPerry41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.